Zonisamide side effects - Questions??

kayjinks Community Member October 12, 2007
  • I suffer from Basilar-Type Migraines. My neurologist placed me on Zonisamide 500mgs at bedtime 2 years ago. She did this after many other drugs failed to reduce the frequency or I became immune after period of time. I suffered many of the usual side effects; tiredness, loss of some short term memory (words during conversation, can remember how to spell , math, names don't come to me as easy)

     

    Six months ago, I began to have tingling in one arm and numbness in both legs. The doctor lowered the Zonisamide dose to 400mgs.

     

    Then two months ago, I would fine, be sitting and all of a sudden begin to sweat uncontrollably, when I would stand up I would experience a overwhelming loss of energy that would literly start at the top of my head and over take my entire body leaving me weak in a matter of seconds. I would immediately have to lie down. I can't remember anything once falling asleep. I will sleep for 2-10 hours in a coma like state totally exhausted. During this period people have tried to wake me. Later telling me that I would roll my eyes back into my head, try to answer in some unknown speech which they can not understand and fall back into a deep sleep. When one eposide hit my husband took my blood sugar (which always runs on the low side of normal) and it was 82. My doctor sent me for diabetic testing which came back fine. No diabetes.

     

    So again the doctor lowered the Zonisamide this time to 300mgs. Now I am experiencing three very unusal things: 1. Voguing, 2. Brain warps, 3. Nightmares & Hallucinations.

     

    1. Voguing - in the middle of the night I will awake to get a drink of water or go to the restroom and find myself blanking out in the middle of doing something. When I come around I am holding the position I was in at the time. For instance, last night, I  was walking to the cabinet to get a glass for water and had my hand extended toward the cabinet. At the same time I was reaching with the other hand scratching my back. When I came to, my arm was extend out toward the cabinet and my other hand was on my back. It's almost as if I just freeze in time for a few seconds, but I have no knowledge of closing my eyes!

     

    2. Brain Warps - At times I can be in conversation or in the middle of doing something and it feels as if my brain gets dizzy or warps. My concentration goes and I get tired almost immediately.

     

    3. Nightmares & Hallucinations - In the last few weeks I have experienced nightmares I can not remember but willwake up swatting at things I see for a brief second.

      

    I also take other medications for IBS, mild depression and high blood pressure but I have been on these same medications for years without any changes or side effects.

     

    I am at a loss and my doctor is telling me she has never heard of any of these type side effects from Zonisamide.

     

    My question is: Is anyone out there experincing anything like this or heard of this before?????

     

    Thanks for listening....

    Kay
     

3 Comments
  • Nancy Harris Bonk
    Health Guide
    Oct. 14, 2007

    Hello, and welcome to

    MyMigraineConnection.com!

    Migraine disease is a genetic neurological disease and Basilar-Type Migraine (BTM) is one type of Migraine according to the International Headache Society's Classification of Headache Disorders, 2nd edition.

     

    Zonisamide or zonegran is a neuronal stabillizing agent (antiseizure medication)  ...

    RHMLucky777

    Read More

    Hello, and welcome to

    MyMigraineConnection.com!

    Migraine disease is a genetic neurological disease and Basilar-Type Migraine (BTM) is one type of Migraine according to the International Headache Society's Classification of Headache Disorders, 2nd edition.

     

    Zonisamide or zonegran is a neuronal stabillizing agent (antiseizure medication)   used for Migraine prevention. The starting dose seems high if you weren't on any other drug in the same class. I beleive it is important to slowly taper these medications to avoid potentially unwanted side effects. 

     

    Migraine specialist is a good idea when  BTM which is not common is the diagnosis.

     

     

    Thank you for creating a SharePost.  SharePosts are a form of blogging, and there are many things you can do with them. You can share an experience, suggest something that's helped you, use SharePosts as a Migraine and headache journal, and many other things.

    We also have a discussion forum that you may want to check out. Especially if you have questions or are looking for information, you may find the interaction on the forum to be quite helpful. To get to the forum, just look for the orange box marked "Manage" and click on the Migraine Forums link. Because our forums are maintained by a third party, you'll need to register for the forum. You can use the same information you used to create your community log-in if you like. If you want to go directly to the forum, you can click HERE.

    Along with your personal "My Home" page and the discussion forum, you'll find links to a great deal of helpful information on the main page of our site, http://www.MyMigraineConnection.com.

    If you have any questions, please feel free to post them to the forum or send me a message through my profile.

    Welcome again,

    Nancy Bonk
    MyMigraineConnection.com Expert

    PS: If you receive this message from more than one of us, please excuse the overlap. Thanks!

  • Anonymous
    ees632
    Feb. 26, 2014

    I am on Zonegran.  But I am taking mine for seizures-which it sounds like you have very similar symptoms.  If you haven't yet, I would consider being tested for epilepsy.  The numbness and Tingling is normal and annoying.  It can also make you extremely forgetful  I was on 500mgs too but lowered it myself to 300mgs when my dr. insisted...

    RHMLucky777

    Read More

    I am on Zonegran.  But I am taking mine for seizures-which it sounds like you have very similar symptoms.  If you haven't yet, I would consider being tested for epilepsy.  The numbness and Tingling is normal and annoying.  It can also make you extremely forgetful  I was on 500mgs too but lowered it myself to 300mgs when my dr. insisted i stay at 400.

    • kayjinks
      Feb. 26, 2014

      I was actually diagnoised with sezuires and put on phemobarbital & dilantin (sp) at a very young age. After 3 years on the medication tests revealed I did not have any sezuire disorder. I have been given every test available and currently have a result, basilar arterial migraines for which there is no cure. I have taken over the 50 years every medication...

      RHMLucky777

      Read More

      I was actually diagnoised with sezuires and put on phemobarbital & dilantin (sp) at a very young age. After 3 years on the medication tests revealed I did not have any sezuire disorder. I have been given every test available and currently have a result, basilar arterial migraines for which there is no cure. I have taken over the 50 years every medication available to me with no relief. I am hoping medical marijuana will become available in my state.